Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 5:56 PM MST for Pima County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2023, 5:56 PM MST (00:56 UTC)
- Expired
- Jul 28, 2023, 6:45 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 3328 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 2:02 PM MST, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 202 PM MST Fri Jul 28 2023 .SYNOPSIS... An excessive heat warning remains in effect across portions of the region through this evening. Isolated to scattered mainly afternoon and evening showers and thunderstorms today, then an increase in moisture this weekend into early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. && .DISCUSSION... Another excessively hot day across many of the lower deserts today with the strong upper ridge centered over western New Mexico. As of this writing, the majority of the convective activity remains over the Mogollon Rim and toward Mount Graham. This activity should slowly start to shift southwestward as convection becomes more outflow dominant. We are also expecting activity to start up near Santa Cruz County in the next few hours. With the west to southwest flow in place, we could see another day of convective activity impacting the Tucson metro around and after sunset. We continue to track a tropical wave currently evident on satellite imagery in the western Gulf of Mexico. The forecast is for this wave to track west across Mexico, round the base of the upper ridge, and eventually track northward across western Arizona early next week. At the very least, this system should bring about increased shower/thunderstorm coverage and modestly cooler temperatures. The best potential for more widespread thunderstorms appears to be Sunday, but everyday Saturday through Monday should resemble more closely to what we would normally expect this time of year with respect to thunderstorm activity. Atmospheric moisture decreases in the wake of the easterly wave. While daily chances of thunderstorms will persist, the coverage won't be as high as it will be over the weekend. && .AVIATION...valid through 29/12Z. SCT-BKN mid and high-level clouds developing this afternoon. Isolated to scattered SHRA/TSRA are expected potentially impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, afternoon SFC winds will be NWLY around 15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph today, afternoon gusts to around 25 mph may occur. Much above normal temperatures are expected again today with high temperatures lowering a few degrees over the weekend and into the middle of next week. Valley min RH readings will generally range between 15-25% today and Saturday, then 20-30% for Monday and Tuesday before drying out to 15-25% on Wednesday and 10-20% for Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST this evening for AZZ504>506-509. && Public...Dang Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 3:34 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023
AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023
...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...
At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Jul 28, 5:02 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
502 PM MST Fri Jul 28 2023
AZZ504-507-513-514-290030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
502 PM MST Fri Jul 28 2023
...Strong thunderstorms will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 530
PM MST...
At 502 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Saguaro National Park East to
near Huachuca City. Movement was northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sierra Vista, Benson, Vail, Whetstone, Huachuca City, Sonoita, Elgin,
Kartchner Caverns State Park, Fort Huachuca and Mescal.
This includes the following highways...
Interstate 10 between mile markers 279 and 307.
Route 80 between mile markers 293 and 297.
Route 82 between mile markers 35 and 56.
Route 83 between mile markers 36 and 58.
Route 90 between mile markers 290 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3210 11074 3174 11071 3151 11028 3216 11026
TIME...MOT...LOC 0002Z 122DEG 14KT 3217 11049 3166 11042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Jul 28, 5:26 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Fri Jul 28 2023
AZZ509-510-290115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
526 PM MST Fri Jul 28 2023
...Strong thunderstorms will impact portions of central Graham County
through 615 PM MST...
At 525 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of West Poker Mountain to 8
miles northeast of Safford Regional Airport. Movement was west at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds ahead of these thunderstorms could knock down
tree limbs and blow around unsecured objects without
producing any rainfall in the Gila River Valley.
Locations impacted include...
Safford, Thatcher, Solomon, Safford Regional Airport, Pima, Bylas,
Central and Fort Thomas.
This includes the following highways...
Route 70 between mile markers 295 and 313, and between mile markers
326 and 347.
Route 191 between mile markers 119 and 120.was located along a line
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3313 11016 3276 10966 3293 10940 3327 10987
TIME...MOT...LOC 0025Z 092DEG 7KT 3322 10988 3293 10952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KGDSpecial weather statement, Jul 28, 5:35 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST Fri Jul 28 2023
AZZ503-504-507-513-290100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
535 PM MST Fri Jul 28 2023
...Strong thunderstorms will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 600
PM MST...
At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Kartchner Caverns State Park to 7 miles
northeast of Elgin. Movement was was located along a line southwest
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, St. David, Sonoita, Elgin, Kartchner Caverns State Park and
Mescal.
This includes the following highways...
Interstate 10 between mile markers 285 and 302.
Route 80 between mile markers 296 and 298.
Route 82 between mile markers 28 and 48.
Route 83 between mile markers 25 and 54.
Route 90 between mile markers 290 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11062 3166 11078 3160 11048 3192 11024
TIME...MOT...LOC 0035Z 063DEG 7KT 3184 11036 3173 11047
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDSpecial weather statement, Jul 28, 5:47 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
547 PM MST Fri Jul 28 2023
AZZ504-507-514-290115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
547 PM MST Fri Jul 28 2023
...A strong thunderstorm will impact portions of northeastern Pima
County through 615 PM MST...
At 546 PM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 12 miles northeast of Davis-Monthan Air Force Base,
moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Mount
Lemmon/Summerhaven, Sabino Canyon Recreation Area, Catalina
Foothills, Saguaro National Park East and Seven Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3246 11080 3238 11049 3211 11076 3227 11098
TIME...MOT...LOC 0046Z 021DEG 12KT 3231 11075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Jul 28, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 28, 5:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jul 28, 5:43 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 5:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Jul 28, 6:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Jul 28, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 57 min |
| Jul 28, 6:16 PM MST | Areal Flood Advisory | TWC | Pima | 63 min |
| Jul 28, 6:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 28, 6:36 PM MST | Special Weather Statement | TWC | Graham | 24 min |
| Jul 28, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 28, 7:16 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Jul 28, 7:18 PM MST | Special Weather Statement | TWC | 27 min | |
| Jul 28, 7:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 28, 8:00 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Jul 28, 8:20 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Jul 28, 8:31 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 89 min |
| Jul 28, 10:29 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Jul 29, 3:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.